Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 38, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2010, 7:05 PM CDT for Barber County, Comanche County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2010, 7:05 PM CDT (00:05 UTC)
- Expired
- May 12, 2010, 7:34 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 75 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473
WUUS53 KDDC 130005
SVRDDC
KSC007-033-130100-
/O.NEW.KDDC.SV.W.0038.100513T0005Z-100513T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT WED MAY 12 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF AETNA...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
AETNA...
HARDTNER...
KIOWA...
LAKE CITY...
MEDICINE LODGE...
MAINLY RURAL AREAS OF BARBER AND SOUTHEASTERN COMANCHE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3700 9918 3746 9886 3746 9847 3738 9846
3738 9834 3699 9835
TIME...MOT...LOC 0005Z 217DEG 25KT 3701 9896
WIND...HAIL 60MPH 1.00IN
$$
JJOHNSON2 follow-up statements
507
WWUS53 KDDC 130020
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED MAY 12 2010
KSC033-130030-
/O.CAN.KDDC.SV.W.0038.000000T0000Z-100513T0100Z/
COMANCHE KS-
720 PM CDT WED MAY 12 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COMANCHE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3708 9844 3701 9877 3701 9898 3746 9886
3746 9847 3738 9846 3738 9834
TIME...MOT...LOC 0020Z 217DEG 25KT 3709 9888
$$
KSC007-130100-
/O.CON.KDDC.SV.W.0038.000000T0000Z-100513T0100Z/
BARBER KS-
720 PM CDT WED MAY 12 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARBER COUNTY
UNTIL 800 PM CDT...
AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AETNA...AND MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...
MEDICINE LODGE...
MAINLY RURAL AREAS OF BARBER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3708 9844 3701 9877 3701 9898 3746 9886
3746 9847 3738 9846 3738 9834
TIME...MOT...LOC 0020Z 217DEG 25KT 3709 9888
WIND...HAIL 60MPH 1.00IN
$$
JJOHNSON531
WWUS53 KDDC 130034
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT WED MAY 12 2010
KSC007-130044-
/O.CAN.KDDC.SV.W.0038.000000T0000Z-100513T0100Z/
BARBER KS-
734 PM CDT WED MAY 12 2010
...THE SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3708 9844 3701 9877 3701 9898 3746 9886
3746 9847 3738 9846 3738 9834
TIME...MOT...LOC 0034Z 217DEG 25KT 3717 9881
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:57 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 12, 2:57 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT WED MAY 12 2010 .DISCUSSION... DAYS 1-2... A FAIRLY STRONG SHORTWAVE TROUGH WAS EJECTING INTO THE SOUTHERN HIGH PLAINS EARLY THIS AFTERNOON AND SHOULD TRAVERSE THE CENTRAL PLAINS THIS EVENING AND OVERNIGHT. THE LOW LEVEL MOISTURE HAS BEEN SHUNTED TO THE EAST SOMEWHAT TODAY WITH THE SURFACE COLD FRONT CURRENTLY PUSHING THROUGH BARBER COUNTY. DESPITE THE APPROACH OF THE SHORTWAVE TROUGH, CURRENT THINKING IS THAT WE WILL NOT HAVE AS MUCH ELEVATED INSTABILITY OVER THE SHALLOW COOL LAYER AS WE DID LAST NIGHT. IN FACT THE STRONG LOW LEVEL WARM ADVECTION THAT WE HAD LAST NIGHT WILL BE SHARPLY REDUCED TONIGHT. A FEW SHOWERS ARE STILL POSSIBLE TONIGHT AS THE MID LEVEL FRONT PASSES ACROSS SOUTHWEST KANSAS. MID LEVEL MOISTURE WILL ACTUALLY BE FAIRLY IMPRESSIVE AHEAD OF THE MID LEVEL BAROCLINIC ZONE SO SHOWERS ARE CERTAINLY POSSIBLE. HOWEVER, THE MODELS ARE IN SIGNIFICANT DISAGREEMENT ON HOW WIDESPREAD THIS WILL BE. THE NAM IS MUCH DRIER WITH THE GFS BEING THE WETTEST MODEL. ANY SURFACE BASED STORMS THIS AFTERNOON WILL BE CONFINED TO EXTREME EASTERN BARBER COUNTY BEFORE 5 PM. FAIRLY TRANQUIL WEATHER IS EXPECTED THE NEXT COUPLE OF DAYS AS SHORTWAVE RIDGING AND SURFACE HIGH PRESSURE DOMINATE. SOME SHOWER ACTIVITY COULD SNEAK INTO FAR SOUTHWEST KS LATE FRIDAY AFTERNOON BUT CURRENT THINKING IS THAT THE PRECIP MAY HOLD OFF UNTIL LATER FRIDAY NIGHT GIVEN THE STABLE AIRMASS THAT WILL BE IN PLACE. TEMPERATURES SHOULD BE HELD UP BY CLOUDS AND WIND TONIGHT SO MINS WERE RAISED A FEW DEGREES. OUR FAR WESTERN COUNTIES COULD RADIATE TOWARD 10-12Z SO MID TO UPPER 30S WERE KEPT THERE. OTHERWISE NO BIG CHANGES WERE MADE TO TEMPERATURES THROUGH FRIDAY. DAYS 3-7... THE EXTENDED MODELS ARE IN RATHER GOOD AGREEMENT WITH THE EVOLUTION OF THE LONG WAVE PATTERN OVER THE NEXT WEEK. THERE ARE SOME SMALL SIGNIFICANT DIFFERENCES BETWEEN THE MODELS (AS MENTIONED BELOW) WHICH ARE THE FOCUS OF MOST OF THE ATTENTION IN THE EXTENDED FORECAST. THE CURRENT STATE OF THE ATMOSPHERE IS CHARACTERIZED BY GENERAL TROFINESS OVER THE WESTERN THIRD OF THE COUNTRY WITH RIDGING OVER THE CENTER OF THE COUNTRY (CONSISTENT WITH GWO 4-5). THIS IS FORECAST BY MODELS TO CONTINUE WHICH IS REASONABLE CONSIDERING THE STRENGTH OF THE GWO SIGNAL AT PRESENT. THIS ADDS SOME CONFIDENCE TO THE FORECAST BUT THE DEVIL WILL BE IN THE DETAILS, WHICH ARE NOT EASY TO DISCERN VERY FAR OUT. THERE IS MUCH AGREEMENT THAT A SHORTWAVE WILL SHIFT NE-WARD THROUGH THE SW FLOW FROM NM ACROSS THE CENTRAL PLAINS FRI NIGHT. WITH THE EXCEPTION OF THE EC, THE MODELS ARE QUITE WET WITH THIS SYSTEM. IT SEEMS PROBABLE THAT A MCS WILL FORM OVER THE NM/TX/CO HIGH PLAINS LATE FRIDAY AND PROGRESS ACROSS WRN KS FRI NIGHT INTO SAT AM. RAISED THE POPS TO UPPER CHANCE OVER MUCH OF MY FA DURING THAT PERIOD. THE MAIN TROF WILL BE SLOW TO PROGRESS THROUGH THE PLAINS AND HAVE CARRIED CHANCE POPS ALL THE WAY THROUGH SUNDAY. RELATIVELY COOL TEMPERATURES ARE EXPECTED OVER THE WEEKEND GIVEN THE GREATER TENDENCY FOR LOW HEIGHTS, UPSLOPE FLOW, AND PRECIP. BY MON WE BREAK OUT OF THE COOL WEATHER AS SFC FLOW COMES AROUND TO MORE SOUTHERLY AND M/SUNNY SKIES RETURN. WHILE THERE IS SOME HINT OF PRECIP MON AFTERNOON, THINK THAT WILL BE CONFINED TO CO/NM, WHERE UPSLOPE FLOW WILL CONTINUE. WE SHOULD REMAIN WARM INTO TUE AS A RIDGE BUILDS OVER THE PLAINS. WE MAY SEE A SHORTWAVE PUNCH THROUGH THE RIDGE FOR SOME STORMS TUE AFTERNOON WITH A MORE SIGNIFICANT WAVE FORECASTED TO MOVE THROUGH THE RIDGE WED. AM NOT CONFIDENT ENOUGH TO GO WITH MUCH MORE THAN SLGT CHC POPS TUE/WED, BUT FEEL THE NEED TO HAVE SOME POPS IN. FOR WK 2, IT LOOKS LIKE WE WILL EITHER REMAIN IN A SW FLOW REGIME OR TRANSITION TO MORE OF A RIDGE OVER THE PLAINS. THE 12Z EC IS SHOWING A MONSTER RIDGE DEVELOPING OUT TOWARD DAY10 AND THE GFS HAS A RATHER SUBSTANTIAL RIDGE AS WELL, ALTHOUGH MORE POSITIVELY TILTED. WITH THIS IN MIND, WILL LEAN TOWARD ABOVE NORM TEMPS AND NEAR NORMAL PRECIP FOR THE WEEK TWO FCST. -WRIGHT .AVIATION... FOG HAS LIFTED AT ALL TERMINALS AND STRATUS REMAINS THE ONLY PROBLEM. STRATUS IS BEGINNING TO ERODE FROM THE SW AND WE MAY SEE KGCK/KDDC GO BKN (MVFR) IN THE NEXT COUPLE OF HOURS. THINK CIGS WILL CU UP AGAIN AS A STRONG UPR TROF MOVES OUT OF THE ROCKIES LATE THIS AFT/EVE AND TONIGHT. SAID TROF WILL ALSO KEEP THE CHC OF SHRA (MAYBE EVEN ISOLD ELEVATED TS) TONIGHT. FLOW EXPECTED TO REMAIN N-NW AT ALL TERMINALS TONIGHT WITH SPEEDS DECREASING. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 40 65 43 71 / 40 0 0 10 GCK 37 65 41 70 / 40 0 0 30 EHA 37 66 42 69 / 20 0 0 40 LBL 39 67 43 69 / 20 0 0 30 HYS 39 66 42 70 / 50 0 0 0 P28 43 67 44 71 / 30 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/34
Hazardous weather outlook, May 12, 7:06 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 706 AM CDT WED MAY 12 2010 KSZ030-031-043>046-061>065-074>079-084>088-131215- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-STEVENS- SEWARD-MEADE-CLARK- 706 AM CDT WED MAY 12 2010 /606 AM MDT WED MAY 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT DENSE FOG IS EXPECTED THROUGH THE HIGHWAY 50 CORRIDOR THROUGH MID MORNING TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH CLOUD TO GROUND LIGHTNING AND HAIL EXPECTED TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ066-080-081-089-090-131215- STAFFORD-KIOWA-PRATT-COMANCHE-BARBER- 706 AM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORM REDEVELOPMENT EXISTS LATER IN THE AFTERNOON. SMALL HAIL AND CLOUD TO GROUND LIGHTNING WOULD BE THE MAIN THREAT IF ANY THUNDERSTORMS DO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT WITH CLOUD TO GROUND LIGHTNING AND HAIL EXPECTED TO BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Local storm report, May 12, 3:38 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 7 N HARDTNER 37.12N 98.64W
05/12/2010 E1.00 INCH BARBER KS PUBLIC
&&
JRJLocal storm report, May 12, 4:30 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 10 E MEDICINE LODGE 37.29N 98.40W
05/12/2010 E0.75 INCH BARBER KS PUBLIC
&&
JRJLocal storm report, May 12, 4:34 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 ESE SHARON 37.24N 98.38W
05/12/2010 E1.00 INCH BARBER KS PUBLIC
&&
JRJSpecial weather statement, May 12, 5:26 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT WED MAY 12 2010
KSZ090-122330-
BARBER-
526 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY...
AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARDTNER...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3700 9835 3699 9898 3717 9898 3745 9846
3738 9844 3738 9834 3705 9834
TIME...MOT...LOC 2226Z 220DEG 34KT 3704 9862
18Local storm report, May 12, 6:02 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 7 W HARDTNER 37.02N 98.77W
05/12/2010 E1.00 INCH BARBER KS PUBLIC
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:15 PM CDT | Special Weather Statement | DDC | Pratt | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.